Illinois, 2006

Hail in Illinois, June 30, 2006

June 30, 2006 · NWS DVN · 1 event in 1 county or zone

An upper level disturbance interacted with a semi-moist to moist atmosphere to produce widely scattered thunderstorms across eastern Iowa and west central Illinois. Two storms pulsed severe and dropped marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance interacted with a semi-moist to moist atmosphere to produce widely scattered thunderstorms across eastern Iowa and west central Illinois. Two storms pulsed severe and dropped marginally severe hail. In the case of the pulse severe storm in Iowa, there is a possibility that a continuous hail swath occurred from southeast of Blairstown to northeast of Marengo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 30, 3:05 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 3:05 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT FRI JUN 30 2006

.DISCUSSION...
IT TOOK AWHILE TONIGHT...BUT TSRA FINALLY DEVELOPED IN AC FIELD
WHICH FORMED THURSDAY EVENING ON THE COOL SIDE OF THE WARM FRONT
STRETCHING FROM SD THROUGH SW IA INTO NERN MO.  THE TSRA OVER
CENTRAL AND SERN IA SO FAR HAS BEEN SCT TO ISOLD IN COVERAGE AND WAS
RELYING ON WEAK MOISTURE CONVERGENCE ASSOCIATED WITH 25KT H8 LLJ.
FURTHER TO THE NW A MORE COHERENT CLUSTER OF TSRA WAS MOVING SE
THROUGH SERN SD AND NW IA AND WAS BEING DRIVEN BY S/W OVER SD AND 30
TO 40KT SWLY LLJ OVER KS AND NE.

THUNDERSTORM THREAT FOR TODAY WILL BE THE MAIN NEAR TERM CONCERN
WITH WARM FRONT PROGGED TO LIFT NE THROUGH THE CWA AND H5 S/W ENERGY
MOVING SE ALONG THE WARM FRONT.  BELIEVE THAT THE CONVECTION OVER
SERN IA WILL DISSIPATE EARLY THIS MORNING AS LLJ WEAKENS.  TSRA
OCCURRING OVER NWRN IA AND SERN SD THOUGH SHOULD BE ABLE TO MAINTAIN
ITSELF THROUGH THE MORNING WITH HELP OF THE SD S/W.  THIS CONVECTION
SHOULD REACH EASTERN IA BY LATE MORNING OR EARLY AFTERNOON.  TIMING
OF THE THUNDERSTORMS WOULD SUGGEST THE POTENTIAL FOR A SEVERE THREAT
WITH SURFACE BASED CAPES AROUND 2000 J/KG EXPECTED  OVER THE SRN
HALF OF THE CWA BY 18Z. BELIEVE THE MAIN THREAT NORTH OF THE
BOUNDARY WILL BE HAIL WHERE STORMS WILL MOSTLY LIKELY BE ELEVATED.
ANY STORMS DEVELOPING ALONG THE WARM FRONT ITSELF OR SOUTH OF THE
WARM FRONT WITH OUTFLOW BOUNDARIES WILL HAVE THE POTENTIAL FOR
DAMAGING WINDS.  0-3KM HELECITIES ALONG WARM FRONT WOULD ALSO
SUPPORT A LOW END TORNADIC THREAT WITH SURFACE BASED STORMS. BETTER
PCPN THREAT WILL SHIFT NORTHEAST AS WARM FRONT HEADS TOWARD WI
TONIGHT.  H5 LOW MOVING THROUGH SRN CANADA TONIGHT THROUGH SUNDAY
WILL DRIVE ANOTHER COLD FRONT SE INTO THE REGION SATURDAY WITH THE
FRONT STALLING OVER NRN MO BY SUNDAY. AT THIS POINT IT LOOKS LATE
SATURDAY AFTERNOON AND SATURDAY EVENING WILL HOLD THE BEST CHANCE
FOR SIGNIFICANT PCPN OVER THE AREA.  THE NAM SHOWS A
DECENT...80KT...H250 JET MOVING THROUGH THE NORTH CENTRAL U.S.
SATURDAY AFTERNOON AND COLD FRONT MOVING INTO THE NW CWA BY
00Z...KEPT HIGH CHANCE POPS GOING FROM PREVIOUS FORECAST.  NO
CHANGES WERE MADE TO THE GRIDS AFTER SUNDAY...WITH MODELS STILL
SHOWING A COUPLE MORE FRONTS MOVING THROUGH THE AREA AS H5 TROF
BECOMES ESTABLISHED OVER THE GREAT LAKES BY MID WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, Jun 30, 4:46 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT FRI JUN 30 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
546 AM CDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA
TODAY.  AREAS SOUTH OF A CEDAR RAPIDS...QUAD CITIES LINE WILL HAVE
SCATTERED THUNDERSTORMS EARLY THIS MORNING.  A FEW OF THESE STORMS
COULD BRIEFLY STRENGTHEN ENOUGH TO PRODUCE NICKEL SIZE HAIL.  THESE
STORMS SHOULD WEAKEN BY MID MORNING.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON.  THESE
STORMS SHOULD BE FOCUSED NORTHEAST OF A BELLE PLAINE...GALESBURG
LINE AND COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

A WARM FRONT FROM SOUTHWEST IOWA INTO NORTHEAST MISSOURI WAS ACTING
AS A FOCUS FOR THIS MORNING THUNDERSTORMS.  THIS WARM FRONT WILL
LIFT NORTH THIS MORNING...REACHING A BELLE PLAINE...GALESBURG LINE BY
LATE MORNING.   AN UPPER AIR DISTURBANCE MOVING SOUTHEAST THROUGH
CENTRAL AND EASTERN IOWA WILL TRIGGER ADDITIONAL THUNDERSTORM
DEVELOPMENT ALONG THE WARM FRONT THIS AFTERNOON. THE DAMAGING WIND
AND LARGE HAIL THREAT WILL BE ASSOCIATED WITH THOSE STORMS THAT
DEVELOP ON OR CLOSE TO THE WARM FRONT.  THE SEVERE THREAT WILL BE
LIMITED TO LARGE HAIL FOR THOSE STORMS OCCURRING WELL NORTHEAST OF
THE FRONT.

THE SEVERE THUNDERSTORM THREAT WILL DIMINISH BY THIS EVENING AS THE
UPPER AIR DISTURBANCE MOVES SOUTHEAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL REMAIN OVER OR NEAR THE AREA THROUGH
TUESDAY...PROVIDING THE OPPORTUNITY FOR SEVERAL ROUNDS OF
THUNDERSTORMS.  AT THIS TIME...MUCH OF THE AREA IS OUTLOOKED FOR A
SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH SATURDAY AND SUNDAY WITH
ADDITIONAL CHANCES FOR THUNDERSTORMS EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR AREAS NORTH OF A
BELLE PLAINE...GALESBURG LINE.

In the hours before

Local storm report, Jun 30, 9:36 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1036 AM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HAIL             6 NE MARENGO            41.86N 91.99W
06/30/2006  E0.75 INCH       IOWA               IA   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL AND TORRENTIAL RAIN

&&

15
Local storm report, Jun 30, 9:50 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 AM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             3 SE BLAIRSTOWN         41.88N 92.04W
06/30/2006  E0.75 INCH       BENTON             IA   PUBLIC

&&

15

The radar

The Quad Cities radar (KDVN), 74 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
June 30, 11:15 AM CST
Where
Warren County, Coldbrook
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.950, -90.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518851.